Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 102, NWS Grand Rapids, MI

October 14, 2001Allegan County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 14, 2001, 10:36 PM EDT for Allegan County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2001, 10:36 PM EDT (02:36 UTC)
Expired
Oct 14, 2001, 11:15 PM EDT
In force
39 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Allegan County, MI

The radar

The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-102 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WUUS53 KGRR 150237
SVRGRR
MIC005-150315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1036 PM EDT SUN OCT 14 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGAN COUNTY IN MICHIGAN

* UNTIL 1115 PM EDT

* AT 1034 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF PULLMAN...OR ABOUT 9 MILES
  NORTHEAST OF SOUTH HAVEN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ALLEGAN AROUND 1055 PM EDT
   OTSEGO AROUND 1105 PM EDT
   MARTIN...PLAINWELL...SHELBYVILLE AROUND 1110 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

$$

DUKESHERER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:45 PM EDT, 6 hours 51 minutes earlier.

Area forecast discussion, Oct 14, 3:45 PM EDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EDT SUN OCT 14 2001

FCST CHALLENGE IS TIMING AND COVERAGE OF PCPN EVENTS AS NORTHERN
STREAM UPPER TROUGH AND COLD AIR DIGS IN...AND SEVERAL DISTURBANCES
ROTATE THROUGH THE GREAT LAKES REGION.

INITIAL NORTHERN STREAM SHORTWAVE APPROACHING FROM THE SOUTHWEST
COMBINED WITH SOME SURFACE HEATING HAS CAUSED SCATTERED SHOWERS AND
TSTMS TO DEVELOP ACROSS WI/IL/IN THIS AFTERNOON. A FEW OF THESE HAVE
PROMPTED WARNINGS FOR GOLF BALL SIZE HAIL. CONVECTION SHOULD BE
MOVING EAST/NORTHEAST INTO THE AREA THIS EVENING...BUT WILL LIKELY
WEAKEN AFTER DARK AS FAVORABLE THERMODYNAMICS ARE LOST. STILL...
THUNDER MAY NEED TO BE INCLUDED AT LEAST EARLY ON GIVEN THE LATEST
REPORTS UPSTREAM. MODEL FCST SOUNDINGS ACROSS SW MI TONIGHT EXHIBIT
VERY STEEP LAPSE RATES AS -28C 500MB COLD POOL AND NEGATIVE TILT
UPPER TROUGH COME THROUGH. INVERSION HEIGHTS REMAIN UP AROUND 20K
FEET MOST OF THE NIGHT AS WELL...AND WITH ADDITIONAL VORTICITY
MAXIMA APPROACHING FROM THE WEST LATER ON TONIGHT WILL EXPECT
SCATTERED TO NUMEROUS SHOWERS TO PERSIST.

MODELS INDICATE A DECREASE IN MOISTURE AND LOWERING OF INVERSION
HEIGHTS ON MONDAY... BUT AM NOT CONFIDENT ENOUGH TO RUN WITH A
COMPLETELY DRY FCST ATTM. MODEL TIMING/LOCATION OF SHORTWAVES HAS
NOT BEEN CONSISTENT FROM RUN TO RUN... AND WITH COLD POOL ALOFT SOME
SCATTERED DIURNAL SHOWER DEVELOPMENT MAY OCCUR. WILL CARRY A SMALL
CHANCE POP FOR THE AFTERNOON.

MODELS HAVE COME INTO BETTER AGREEMENT ON THE DEVELOPMENT OF A
POTENT WAVE TO OUR SOUTHWEST ON MONDAY NIGHT... BUT DISAGREE ON
PLACEMENT OF THE SURFACE LOW AS IT TRACKS NORTHEAST. PREFER A MORE
NORTHERN TRACK AS THIS IS A TYPICAL TREND THIS TIME OF YEAR. WITH
THAT IN MIND... WILL RUN WITH HIGH POPS FOR RAIN ACROSS ALL OF THE
CWFA MONDAY NIGHT AND TUESDAY. NOT OUT OF THE QUESTION THAT SOME WET
SNOW COULD MIX IN ON THE NORTHERN PERIPHERY OF THE SYSTEM... BUT
WILL NOT INCLUDE THAT AS A POSSIBILITY YET. MAIN CONCERN FOR THIS
WOULD BE IN THE HIGHER ELEVATIONS OF CENTRAL MICHIGAN WITH A
SLIGHTLY MORE NORTHERN TRACK.

GUIDANCE TEMPERATURES GENERALLY ACCEPTED... ALTHOUGH LOW TEMPS
PROBABLY TOO COOL NEAR THE LAKE GIVEN WESTERLY FLOW AND WATER TEMPS
NEAR 50.

MEADE

EXTENDED FORECAST DISCUSSION...
MEDIUM RANGE MODELS IN FAIR AGREEMENT WITH FEATURES EXPECTED TO
INFLUENCE OUR EXTENDED FORECAST PERIOD. UPPER RIDGING STARTS TO
BUILD IN BEHIND THE EARLY WEEK TROUGH ON WEDNESDAY WITH MODERATE
WARM ADVECTION IN THE MID AND UPPER LEVELS BY AFTERNOON. LOSS OF
CYCLONIC CURVATURE AND WARMING MID LAYER SHOULD HELP SCATTER OUT THE
CLOUD COVER ALLOWING FOR SOME SUNSHINE. WEDNESDAY NIGHT/THURSDAY
MORNING LOOKS TO BE THE COLDEST OF THE UPCOMING WEEK AS SFC HIGH
PRESSURE RIDGE ALLOWS FOR LIGHT WINDS UNDER CLEARING SKIES...WHICH
SHOULD ALLOW FOR WIDESPREAD FROST. SWRLY SFC FLOW INCREASES THURSDAY
AS RIDGE AXIS MOVES EAST. SHORTWAVE WILL RAPIDLY APPROACH FRIDAY IN
THE FAST-MOVING WRLY FLOW PATTERN ACROSS THE NRN U.S. TIMING OF THIS
FEATURE SOMEWHAT UNCERTAIN...WITH 12Z AVN ABOUT 8 TO 12 HOURS FASTER
WITH IT COMPARED TO PREVIOUS 00Z MRF RUN. WILL FOLLOW ENSEMBLES HERE
FOR A COMPROMISE AND BRING IN THE CHANCE FOR SHOWERS FRI AFTERNOON
THROUGH SAT MORNING. LOOKS LIKE MOISTURE WILL BE SCARCE WITH THIS
SYSTEM AND WOULD NOT BE SURPRISED TO SEE IT COME THROUGH THE REGION
DRY. SLIGHTLY COOLER AIR BEHIND IT FOR NEXT WEEKEND...BUT TEMPS WILL
LIKELY BE WITHIN 5 DEGREES OF CLIMATOLOGICAL NORMS (MID TO UPPER
50S/ MID TO UPPER 30S).

GREENE

.GRR...NONE.

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.